We thank Drs Mikhail and Cope for pointing out the importance of the potential drug interactions between statins and protease inhibitors, particularly ritonavir, which is a potent inhibitor of cytochrome (CY) P3A4. However, in addition to the 2 cases of rhabdomyolysis due to probable interaction with simvastatin and ritonavir that were referenced, an additional case of rhabdomyolysis due to atorvastatin and delavirdine has been reported in an individual receiving 20 mg of atorvastatin.1 The most common clinical abnormality associated with ritonavir use is a marked elevation in triglyceride levels that cannot be controlled by statin monotherapy, and clearly this patient population merits further investigation. A recent review of the new lopinavir-ritonavir formulation notes that there were no clinically significant interactions with pravastatin, which is not metabolized through the CYP3A4 system, nor were there expected to be interactions with fluvastatin, which also is not metabolized through the CYP3A4 system.2 In regard to the recommendation in the article not to prescribe high-dose statin therapy for patients with renal insufficiency, we disagree with Drs Mikhail and Cope that this recommendation should not apply to atorvastatin. Primary care physicians were cautioned not to use maximal-dose statins in patients with renal insufficiency because rhabdomyolysis in this patient population is much more likely to result in acute renal failure compared with individuals with normal renal function. Currently, there are no published prospective, long-term studies that have used 80 mg of atorvastatin in patients with renal insufficiency, with the only 2 published trials limiting the dose to 40 mg.3,4
Ballantyne CM. The Use of Statins in Conjunction With Protease Inhibitors and in Renal Insufficiency—Reply. Arch Intern Med. 2003;163(13):1616. doi:10.1001/archinte.163.13.1615-a
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: